[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.146.179.146. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 1, 1976

Tricyclic Antidepressant Cardiotoxicity

Author Affiliations

From the Departments of Medicine and Pharmacology, University of Vermont College of Medicine, Burlington (Dr Robinson); and the Bureau of Drugs, Food and Drug Administration, Rockville, Md (Dr Barker).

JAMA. 1976;236(18):2089-2090. doi:10.1001/jama.1976.03270190045029
Abstract

THE FOOD and Drug Administration (FDA) recently convened a conference of experts to review the question of cardiotoxicity of tricyclic antidepressant (TCA) drugs.1 The main impetus for this meeting was concern over reports of changes detected in the electrocardiograms (ECGs) of children receiving imipramine hydrochloride at a dosage of 5 mg/kg2,3 and of the sudden death of a child receiving a single bedtime dose of imipramine hydrochloride, 14.7 mg/ kg, for school phobia.4 There is also evidence that TCAs given in therapeutic dosages alter myocardial function in adult patients5 and occasionally produce heart block and tachyrhythmias in patients with a normal cardiovascular history.6-11

The present concern stems from an increasing tendency of some physicians to employ higher-than-recommended dosages. Although arrhythmias do occur at standard dosages, the evidence suggests that the likelihood of producing substantial alteration in the ECG and cardiac arrhythmia is dose-related.6,8,10 Thus,

×